Tornadoes · United States · Oklahoma · 2009

EF3 tornado, Eagletown to Center Pt, Oklahoma, April 9, 2009

From Eagletown to Center Pt, this EF3 tornado ran 37.2 miles across Sevier, McCurtain, Howard and Pike counties on April 9, 2009, touching down at 8:01 PM CDT and reaching 850 yards wide. It killed nobody and injured 7, and did $5.1 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
April 9, 2009
Touchdown
8:01 PM CDT (01:01 UTC)
Lifted
8:52 PM CDT (01:52 UTC)
On the ground
51 minutes
Path length
37.2 miles (59.8 km)
Path width
850 yards (777 m)
Deaths
0
Injuries
7
Property damage
$5.1 million
Counties
Sevier, McCurtain, Howard and Pike counties
Touchdown point
34.010, -94.480
Lift-off point
34.203, -93.875
Record number
0904091901-01

What the Weather Service recorded

A strong upper level storm system along with a surface dry line/front |over northeast Texas moved east during the evening hours of April 9th into the early morning hours of April 10th causing long lived supercell thunderstorms. These thunderstorms caused long track tornadoes to occur across southeast Oklahoma, southwest Arkansas, northeast Texas, and north Louisiana.

A strong upper level storm system along with a surface dry line/front |over northeast Texas moved east during the evening hours of April 9th into the early morning hours of April 10th causing long lived supercell thunderstorms. These thunderstorms caused long track tornadoes to occur across southeast Oklahoma, southwest Arkansas, northeast Texas, and north Louisiana.

The tornado first touched down in extreme east central McCurtain County just one quarter of a mile from the McCurtain County, Sevier County line. Several trees were downed on the McCurtain County side of the state line with a few power lines downed as well.

Tornado destroyed at least 10 to 12 mobile homes along US-71 just north of De Queen, AR. Numerous trees and powerlines were also uprooted or snapped. There were 7 reported injuries, all in the mobile home park north of Dequeen, Arkansas but none were life threatening. The Arkansas governor declared Sevier County a disaster area because of the tornado damage in the county.

This tornado continued into Howard County from Sevier County Arkansas. The Dierks Lake area received significant damage near the Sevier, Howard County line. The Army Corps of Engineers office had significant roof damage to their office building with roofing material found in the trees adjacent to the building. The tornado was strongest in Howard County where the entire second story of a reinforced concrete building was decimated and strewn across the road. This was consistent with EF3 tornado damage with wind speeds of 140 mph. The tornado then moved into Pike County, Arkansas about 3.5 miles southwest of New Hope, Arkansas. The Arkansas governor declared Howard County a disaster area because of the tornado damage.

This tornado initially touched down near an open field, approximately 1.5 mile south of Centerpoint, along Coonridge Road. Travelling slightly east of due north, the tornado snapped and uprooted numerous pine and oak trees. The most significant damage occurred at a single-family residence 0.75 mile north of the touchdown, where the house suffered a considerable amount of damage. The garage, roof, and many supporting walls were removed from the foundation. All windows not completely blown out by the storm were still shattered. A barn adjacent to the house had a considerable loss of roofing material but, although shifted off its foundation, remained largely intact. Trees and powerlines were snapped or uprooted as the storm moved through the community of Centerpoint before lifting along Billings Road, about 0.25 mile east of SR-4. There was one injury at the residence but the injury was not life threatening. The Arkansas governor declared Howard County a disaster area because of the tornado damage in the county.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 18:44 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
14:00 UTC01:00 UTCLake Wind AdvisorySHV
18:44 UTC02:00 UTCTornado WatchSHV
23:53 UTC00:15 UTCTornado WarningSHV

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Apr 9, 3:29 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Apr 9, 3:29 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
329 PM CDT THU APR 9 2009

.DISCUSSION...
LIGHT RAIN ACROSS EXTREME EASTERN TX...MOVING OUT OF SE OK...AND
ACROSS SW AR. A LIMITED BUT IMPORTANT PERIOD OF DIURNAL HEATING
MAY OCCUR AS CLOUDS WILL DECREASE BEHIND THIS SPOTTY RAIN AND
CLOUD COVER. A WICKEDLY INTENSE DRY LINE APPROACHING INTERSTATE 35...
PACKING SUSTAINED WINDS OF 30 TO 40 MPH...AND DEWPOINTS FALLING
INTO TEENS AND EVEN SINGLE DIGITS. NOT ENOUGH MOISTURE FOR SOLID
LINE OF STORMS...DISCRETE SUPERCELLS COULD EXPLODE ALONG THIS TYPE
OF BOUNDARY. MID LVL TEMPS AT 500 MB COOLING TO AT LEAST -20C OVER
RED RIVER VALLEY THIS EVE WILL MAKE DRYLINE STORMS THAT MUCH MORE
POTENT. LARGE HAIL APPEARS TO BE THE MAIN SVR THREAT...ROTATION
POTENTIAL NOT AS IMPRESSIVE BUT ISOLATED TORNADOES NOT OUT OF QUESTION.
COLD FRONT ALSO SEEN JUST CROSSING EASTERN PANHANDLE REGION...WILL
NOT HAVE MUCH EFFECT OTHER THAN KEEPING FRIDAY NIGHT TEMPS IN THE
40S.

EASTER SUNDAY EVENT MAY PROVE MORE INTERESTING. BOTH LOW LVL WIND
SHEAR AND INSTABILITY COULD BE GREATER THAN TODAY...AS UPPER TROF CLOSES
OFF SUNDAY OVER THE RED RIVER VALLEY REGION OF NORTHCENTRAL TX.
DEEPENING SFC LOW SWINGS AROUND BOTTOM OF THIS TROF INTO WELL
ORGANISED UPPER LEVEL DIRECTIONAL DIVERGENCE. THIS COMBINATION
OF LIFT GENERATED FROM SFC LOW...UPPER DIVERGENCE...AND SEMI
STACKED LOW...MAY ENHANCE HEAVY RAIN POTENTIAL IN ADDITION TO
STRONGLY ROTATING STORMS AS SYSTEM IMPINGES UPON PREEXISTING
LOW LVL ESE FLOW. FINALLY...ANOTHER STORM SYSTEM ON TAP FOR MID WEEK...
TOWARDS END OF EXTENDED PERIOD./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  69  49  72  57 /  50   0   0   0  30
MLU  62  72  49  71  55 /  50  10   0   0  30
DEQ  51  64  43  70  54 /  50   0   0   0  20
TXK  54  65  46  71  54 /  50   0   0   0  20
ELD  59  69  48  71  53 /  50   0   0   0  20
TYR  53  72  48  73  59 /  20   0   0  10  40
GGG  55  70  48  73  58 /  20   0   0  10  30
LFK  60  72  51  75  63 /  30  10  10  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Apr 9, 12:06 PM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1206 PM CDT THU APR 9 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-138-151-101715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-HARRISON-
PANOLA-
1206 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH THE EVENING HOURS ACROSS MCCURTAIN COUNTY IN
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTHEAST TEXAS AS WELL
AS NORTHWEST AND NORTH CENTRAL LOUISIANA. A STRONG UPPER LEVEL
STORM SYSTEM...WITH A WELL DEFINED SURFACE LOW... WILL MOVE ACROSS
OKLAHOMA THIS AFTERNOON. STRONG TO SEVERE THUNDERSTORMS IN THE
FORM OF SUPERCELLS COULD DEVELOP IN THE AIRMASS AHEAD OF A
DRYLINE...ASSOCIATED WITH THIS LOW. THIS SEVERE WEATHER THREAT IS
VERY CONDITIONAL AS THERE IS A VERY STRONG CAPPING INVERSION IN
PLACE TODAY. MOISTURE RETURN IS ALSO IN QUESTION. HOWEVER...THE
CAP WILL LIKELY WEAKEN JUST WEST OR NEAR THE COUNTY WARNING AREA
BY LATE THIS AFTERNOON. THE END RESULT WILL BE SCATTERED SHOWERS
AND THUNDERSTORMS...SOME OF WHICH WILL HAVE THE LIKELIHOOD OF
PRODUCING STRONG AND DAMAGING WIND GUSTS ALONG WITH LARGE HAIL.
ISOLATED TORNADOES CANNOT BE RULED OUT...BUT A GREATER TORNADIC
THREAT EXISTS NORTH OF THE FOUR STATE REGION. THE STORMS WILL
LIKELY WEAKEN AS WE TRANSITION INTO THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
OVER THE WEEKEND...A MUCH STRONGER STORM SYSTEM WILL AFFECT THE
FOUR STATE REGION DURING THE DAY EASTER SUNDAY INTO SUNDAY NIGHT.
THERE WILL HE A HEIGHTENED SEVERE WEATHER THREAT WITH LARGE
HAIL...HIGH AND DAMAGING WINDS...AND ISOLATED TORNADOES...ALONG
WITH LOCALLY HEAVY RAINFALL AND FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVITY WILL LIKELY BE NEEDED ACROSS SOUTHEAST
OKLAHOMA...AND PORTIONS OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS...
ALONG AND NORTH OF INTERSTATE 30. SOUTH OF INTERSTATE 30...SEVERE
WEATHER WILL BE MORE QUESTIONABLE...HOWEVER...SPOTTER ACTIVITATION
REMAINS A POSSIBILITY AS FAR SOUTH AS AROUND THE INTERSTATE 20 CORRIDOR.

LAZ017>022-TXZ136-137-149-150-152-153-165>167-101715-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-SMITH-GREGG-
CHEROKEE-RUSK-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1206 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
FURTHER SOUTH ACROSS THE DEEP EAST TEXAS LAKES COUNTRY OF
NORTHEAST TEXAS INTO WEST CENTRAL AND EAST CENTRAL LOUISIANA...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS WE
TRANSITION INTO THE LATE AFTERNOON HOURS...THROUGH THIS EVENING.
THE SEVERE WEATHER THREAT IS MAINLY NORTH OF THE
REGION...HOWEVER... STORMS COULD DEVELOP SOUTH ALONG THE DRYLINE
AND POSE A HAIL OR WIND THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
OVER THE WEEKEND...A MUCH STRONGER STORM SYSTEM WILL AFFECT THE
FOUR STATE REGION DURING THE DAY EASTER SUNDAY INTO SUNDAY NIGHT.
THERE WILL HE A HEIGHTENED SEVERE WEATHER THREAT WITH LARGE
HAIL...HIGH AND DAMAGING WINDS...AND ISOLATED TORNADOES...ALONG
WITH LOCALLY HEAVY RAINFALL AND FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED ACROSS THE
SOUTHERN THIRD OF DEEP EAST TEXAS AS WELL AS WEST CENTRAL AND EAST
CENTRAL LOUISIANA LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Apr 9, 6:37 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
637 PM CDT THU APR 9 2009

TXZ136-100015-
SMITH-
637 PM CDT THU APR 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     ARP...LINDALE...TYLER AND WHITEHOUSE...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TYLER...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

03
Special weather statement, Apr 9, 6:50 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
650 PM CDT THU APR 9 2009

OKZ077-100015-
MCCURTAIN-
650 PM CDT THU APR 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     EXTREME NORTHWEST MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST AND PICKENS...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF PICKENS...MOVING EAST AT
45 MPH. A TORNADO WARNING IS IN EFFECT FOR THIS STORM FOR PARTS OF
PUSHMATAHA COUNTY IN SOUTHEAST OKLAHOMA...BUT IT APPEARS THE
ROTATION IS GOING TO PASS JUST NORTHWEST OF MCCURTAIN COUNTY.
RESIDENTS OF FAR NORTHWEST MCCURTAIN COUNTY NEED TO MONITOR THIS
WEATHER SITUATION THROUGH 715 PM.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

03
Local storm report, Apr 9, 7:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
739 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             MOUNT PLEASANT          33.17N 94.98W
04/09/2009  M0.75 INCH       TITUS              TX   EMERGENCY MNGR

&&

ASTEVENS
Local storm report, Apr 9, 7:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
757 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             LONGVIEW                32.52N 94.76W
04/09/2009  E0.75 INCH       GREGG              TX   TRAINED SPOTTER

&&

ASTEVENS
Local storm report, Apr 9, 7:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
759 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             LONGVIEW                32.52N 94.76W
04/09/2009  M0.88 INCH       GREGG              TX   TRAINED SPOTTER

&&

ASTEVENS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KSHV), 00:00Z

1.0 hours before the tornado, 185 km from the path. April 10, 2009.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 938 joules per kilogram, CIN -186, lifted condensation level 814 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-04-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 370 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-186 J/kg
Surface CAPE
1584 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.5
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Shreveport, LA (KSHV), 12:00Z

11.0 hours after it, 185 km from the path. April 10, 2009.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 698 joules per kilogram, CIN -122, lifted condensation level 737 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-04-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 128 square meters per square second, 0 to 6 km bulk shear 73 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-122 J/kg
Surface CAPE
1327 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
73 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The radar

The Western Arkansas radar (KSRX), 133 km away, was scanning. The volume nearest the touchdown began at 01:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:40 UTCTORNADO1 S EagletownMccurtain, OKPOSSIBLE TORNADO...FROM EAGLETOWN TO THE WESTLINE COMMUNITY...NUMEROUS TRESS DOWNED AND SCATTERED ACROSS THE ROAD. 4 HOUSES DAMAGED.
00:55 UTCTSTM WND DMG4 W MenaPolk, ARTREES DOWN ON HWY 8...WEST OF MENA
01:00 UTCHAIL 1.751 N MenaPolk, AR
01:01 UTCTORNADO6 Ese EagletownMccurtain, OK*** 7 INJ *** A NATIONAL WEATHER SERVICE STORM SURVEY FOUND AN EF3 TORNADO..WITH MAXIMUM WINDS OF 140 MPH. THE TRACK LENGTH WAS APPROXIMATELY 30 MILES...WITH A WIDTH OF 0.5 MILE AT ITS WIDEST POINT. THE TORNADO DECIMATED
01:02 UTCHAIL 0.882 Se MenaPolk, AR
01:03 UTCHAIL 32 Sw MenaPolk, ARLARGE APPLE SIZED HAIL FELL IN SOUTHWEST PORTIONS OF MENA.
01:05 UTCTSTM WND DMGMenaPolk, ARTREES DOWN IN ALL DIRECTIONS.
01:10 UTCTORNADO 3MenaPolk, AR*** 3 FATAL *** CONFIRMED TORNADO IN THE CITY LIMITS OF MENA MOVING WEST TO EAST FROM HIGHWAY 8 WEST OF TOWN. REPORTS OF HOUSES DAMAGED WITH WINDOWS BLOWN OUT...TREES DOWN AND POWER OUTAGES. A PRELIMINARY RATING OF EF3 H
01:10 UTCTORNADOMenaPolk, ARCONFIRMED TORNADO IN THE CITY LIMITS OF MENA MOVING WEST TO EAST FROM HIGHWAY 8 WEST OF TOWN. REPORTS OF HOUSE DAMAGED WITH WINDOWS BLOWN OUT...TREES DOWN AND POWER OUTAGES.
01:15 UTCTORNADO1 N InkPolk, ARSTATE TROOPER REPORTS DAMAGE ALONG COUNTY ROAD 74 NORTH OF INK. TIME IS APPROXIMATE.
01:28 UTCTORNADO8 Sse DierksHoward, AREM REPORTS DAMAGE TO A HOUSE AND CHICKEN HOUSES
01:30 UTCHAIL 0.75OdenMontgomery, AR
01:30 UTCHAIL 1.253 Sw NashvilleHoward, AR
01:34 UTCHAIL 0.751 W NashvilleHoward, AR
01:34 UTCHAIL 0.885 N DierksHoward, AR
01:34 UTCTORNADO8 Nw NashvilleHoward, ARA NATIONAL WEATHER SERVICE STORM SURVEY FOUND AN ANTICYCLONIC EF2 TORNADO...WITH MAXIMUM WINDS OF 125 MPH. THE TRACK LENGTH WAS 2.5 MILES...WITH A WIDTH OF 250 YARDS AT ITS WIDEST POINT. NUMEROUS TREES AND POWERLINES WER
01:40 UTCTSTM WND DMG5 Nw DierksHoward, ARNUMEROUS TREES DOWNED.
01:50 UTCHAIL 1.75KirbyPike, ARSHERIFF OFFICE REPORTS GOLFBALL SIZE AND LARGER HAIL NEAR KIRBY.
02:10 UTCTSTM WND DMG1 W Crystal SpringsGarland, ARTREE DOWN ON HIGHWAY 270 ONE MILE WEST OF CRYSTAL SPRINGS.
02:20 UTCTSTM WND DMG7 Ne GlenwoodMontgomery, ARROOF OFF OF A HOUSE EAST OF GLENWOOD.
02:22 UTCTSTM WND DMG2 Ne BonnerdaleGarland, ARROOF BLOWN OFF A HOUSE.
02:27 UTCHAIL 12 Ne BonnerdaleGarland, AR

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of April 9, 2009

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 96:03 PM CDTEF0Craig, OK2.4100$25,000
April 96:18 PM CDTEF0Latimer, OK4.3150$100,000
April 96:42 PM CDTEF1Pushmataha, OK7.7200
April 96:55 PM CDTEF1LeFlore, OK7.5400$20,000
April 97:26 PM CDTEF2Polk, OK to AR10.78004$350,000
April 97:52 PM CDTEF1Morris, TX5.8150$20,000
April 98:02 PM CDTEF3Polk, AR14.81,075330$130 million
April 98:05 PM CDTEF2Cass, TX16.8190$750,000
April 98:20 PM CDTEF0Christian, MO1.6150$100,000
April 98:34 PM CDTEF2Howard, AR2.72501$500,000
April 98:41 PM CDTEF0Cass, TX3.875$50,000
April 98:51 PM CDTEF3Miller, AR9.9850$1.0 million
April 98:53 PM CDTEF1Pike, AR3.0350$25,000
April 99:13 PM CDTEF1Harrison, TX2.6200$1.0 million
April 99:48 PM CDTEF2Harrison, TX to LA37.25002$13 million
April 910:02 PM CDTEF0Bossier Parish, LA0.875$5,000
April 911:04 PM CDTEF0Webster Parish, LA2.3100$100,000
April 911:21 PM CDTEF1Union Parish, LA5.5150
April 911:27 PM CDTEF2Ashley, AR13.6600$600,000
April 911:33 PM CDTEF1Lincoln Parish, LA4.4150$300,000
April 912:05 AM CDTEF2Jackson Parish, LA12.6300$1.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.